[Skip to Content]
[Skip to Content Landing]
Views 245
Citations 0
Off-Center Fold
Feb 2012

Purpura, Eschars, and Leg Edema in a Traveler —Quiz Case

Author Affiliations
 

SECTION EDITOR: MARY S. STONE, MD; ASSISTANT SECTION EDITORS: SOON BAHRAMI, MD; CARRIE ANN R. CUSACK, MD; SENAIT W. DYSON, MD; MOLLY A. HINSHAW, MD; ARNI K. KRISTJANSSON, MD

Arch Dermatol. 2012;148(2):247-252. doi:10.1001/archderm.148.2.247-b

A 57-year-old man from Wisconsin developed petechiae and purpuric papules and vesicles on his lower legs within 3 days of returning from traveling abroad. He was treated with cephalexin for presumed arthropod assault and within a week developed malaise, leg edema, fatigue, and headache. He had no fever, chills, nausea, vomiting, myalgias, or arthralgias. His medical history included hypertension and dyslipidemia, which were well controlled medically. He had mostly blanchable 2-mm papules scattered on the ankles and 2 larger areas of macular erythema surmounted by eschar on the right calf (Figure 1). The lower legs had 2+ pitting edema. He had no adenopathy. His hands and feet were uninvolved.

First Page Preview View Large
First page PDF preview
First page PDF preview
×